|| Checking for direct PDF access through Ovid
Headaches and nausea are the 2 most common adverse effects of electroconvulsive therapy (ECT). These adverse effects have been frequently reported in the postictal period and make it difficult for the patient to continue with the following ECTs. Mirtazapine is an antidepressant with a mechanism that involves activating serotonin (5-HT1) receptors. This mechanism has been hypothesized to be the underlying therapeutic effects for depression and anxiety. In addition, mirtazapine possesses antagonistic effects on the postsynaptic serotonin 5-HT2 and 5-HT3 receptors. The pharmacological actions are hypothesized to be related to its treatment effects of headaches and nausea. Here, we report a case series of patients developing post-ECT headaches and nausea, and the concomitant administration of mirtazapine successfully relieved the ECT-associated adverse effects. This case series suggest that mirtazapine may be an optional treatment for ECT-induced headaches and nausea.